| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Menstruating at 80
December 2002

Q. My mother is 80 years old and has started her period again. She's had an ultra sound and it indicated a thickening of the uterus which is of course in atrophy at her age and there was no indication of any masses or growths. She has had 10 live births, never an abnormal pap or any kind of difficulty regarding her reproductive organs.

She has been taking two hormone replacements medication, one Medroxy pr. AC-2.5 mg and one Estradiol 0.5 mg daily. The gynecologist suggested a D&C. After talking with my mom we decided that after her having so many surgeries not to risk the D&C and to deal with the occasional period.

In your opinion is it the HRT that is causing this? How much HRT does an 80 year old woman need?

A. Uterine bleeding which occurs after menopause needs investigation as it may be a warning sign of something more serious such as uterine cancer. In this particular case it could be related to the hormones being taken, but one should not just assume this. A D&C procedure will sample the tissue of the uterus to make the diagnosis. Hormone replacement has recently fallen into disfavor as there is some increased risk for cancer and cardiovascular problems, and the presumed protective effect on the heart has not been shown. Talk to the doctor about the best way to proceed at this time.

http://www.nlm.nih.gov/medlineplus/ency/article/000903.htm

http://www.familydoctor.org/handouts/470.html

Disclaimer Back to Ask the Medical Experts